Thunderstorm Wind, Texas
- When
- June 2, 3:05 PM CST
- Where
- Texas County, 10.62 mi NE of Eva
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.780
Multiple rounds of thunderstorms the 2nd through the 4th brought high winds, flooding, and some landspout tornadoes to the combined Panhandles. June 2nd brought high winds and flooding to both the Oklahoma and Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Multiple rounds of thunderstorms the 2nd through the 4th brought high winds, flooding, and some landspout tornadoes to the combined Panhandles. June 2nd brought high winds and flooding to both the Oklahoma and Texas Panhandle. The moisture continued into the 3rd and 4th but with slower moving storms and residual outflow boundaries from the 2nd storms produced heavy long lasting rainfall, as well as landspout tornadoes to the TX Panhandle. One landspout did touch down in Amarillo causing some damage. One of the boundaries that helped produce that landspout also caused storms to linger around Amarillo causing some historic flooding with the city having to pump water out of local playa and storm collection lakes well into July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 1:41 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 241 PM CDT Fri Jun 2 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE WEATHER AND FLASH FLOODING... Issued at 136 PM CDT Fri Jun 2 2023 * Synoptic Overview: Upper level trough continues to approach the Panhandles with a shortwave in advance. This along with a limited low level cap in place will allow for large scale ascent east of the dryline today. Light to moderate mid level flow will be just strong enough to keep up a slight severe threat, but also allow for a moderate flash flood threat, as we've been continuing to advect Gulf Moisture over our area for quite some time now. * Mesoscale: Scattered storms were easily ready to develop today ahead of the dryline as capping was limited due to a warm saturated low levels. This will lead to steep mid level lapse rates. 18z AMA sounding sampled about 1500 J/kg of MLCAPE ahead of these storms. Marginal shear available as the better shear will be further south. However, low level helicity values will pick up in the coming hours and that will lead to potential spin up tornadoes embedded within the line of storms. The wind threat will be limited to thunderstorm outflows, and potential wet microbursts as PWAT's are over 1.20", given that DCAPE values are around 700-1000 J/kg wind gusts should be limited below 70mph and in most cases will be in the 50-60 mph range. Given the higher PWAT's and the saturated nature of the sounding, as well as anomalously high soil moistures. Rain rates could exceed 2" per hour, and very moist soil conditions will lead to flash flooding concerns across several areas. * Threats: Flash Flooding... This will be the number 1 threat today as already saturated soils, in combination with rain rates of 2 to 3 inches per hour will lead to excessive runoff into the already loaded rivers, creeks, streams, and playa lakes. This will make flash flooding easy across much of the Panhandles, but there is the possibility for "considerable flooding" in some areas if the higher end rain rates pan out for long enough periods of time. Wind...Given the limited DCAPE values. The main concern will be some potential for wet microbursts, but overall wind gusts look to be around 60 mph. Hail...Given the higher moisture content with these soundings, and the fact that the storms will likely be more clustered to linear, most hail will range 0.50"-1.00" but will not rule out a storm strong enough for golf balls (1.75"). Tornado...Can't rule out a spin up on the line of storms later this afternoon as the low level jet increases. Shear aloft will decrease, but low level helicity values will rise with that low level jet, and can't rule out a possible spin up. * Timing & Location: The southwest Panhandles will be on the early side from now through about 6pm and the central to easter Panhandles will be from 3pm through 8pm. Storms may still occur outside these windows, but the main threat for severe weather will be during this time frame. * Summary: Severe thunderstorms capable of all hazards will be possible, but the greatest threat today will be flash flooding, followed by wind, hail, and a possible tornado. This threat will continue through about 8PM this evening. Storms will start off in the southwest and west, and expand east. The areas that are least prone to severe weather will be the OK Panhandle, but still can't completely be ruled out. Weber && .LONG TERM ... (Saturday through next Thursday) Issued at 1239 PM CDT Fri Jun 2 2023 Rain, rain, and more rain will continue to plague the combined OK/TX Panhandles tomorrow through the extended period. Looking at likely PoPs for portions of Sat, Sun, and Mon. Tue and Tue night might be somewhat of a break with only slight chance to chance PoPs, with chance PoPs Wed and Thu as well. Storms should become more scattered and not so much wide spread though. Overall through the extended period daytime temperatures are progged to continue to be slightly below normal for this time of year. Through most of the day tomorrow, conditions look to be on the quiet side with rain chances expected to pick back up late afternoon into evening. Thunderstorms are first expected to fire off over eastern NM into western portions of the combined Panhandles. Going into the early overnight hours, rain chances will spread throughout the entire combined Panhandles with likely PoPs Saturday night into Sunday morning. The combined Panhandles will be under the influence of a mid to upper level shortwave trough through tomorrow into Sun. However, winds look to be quite weak aloft allowing for slow storm motions. This will lead to the concern of localized flooding from shear fact storms will be slow and soils are already saturated. MUCAPE values especially during the evening will be upwards of 2000-3000 J/Kg causing concern for the possibility of some storms to become severe. With overall bulk shear on the low side as well as lapse rates on the low side, hail size should remain below half dollar size. The severe threat will be limited to the west up against NM early in the evening and subside into the overnight hours. Sunday onwards, the exact details on severe and flooding threats are unclear at this time. Continued influence from shortwaves/perturbations aloft will help with some lift with the continued supply of moisture in this wet pattern happening this year. Overall shear continues to weaken Sun through Mon, which may help keep storms from becoming massive supercells with giant hail but the FA could continue to see flood threats with fact soils are saturated at this time. 36 && .AVIATION... (18Z TAFS) Issued at 1253 PM CDT Fri Jun 2 2023 A busy first 6 hours of the TAF period as TSRA approaching KAMA and KDHT and KGUY will not be too far behind. Right now prevailing at least 2 hours with each TAF site, but it could persist longer. Heavy rain will likely be possible with all storms and vis could drop to IFR/LIFR for a period of time. Storms expected to exit after 00z for the most part, but again, have tried to time the storms with best estimates of current radar trends. Will note Amendments very well will be needed. After 00z light and variable winds, and possible MVFR/IFR conditions to return with low cigs. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 54 77 55 74 / 80 20 70 60 Beaver OK 57 77 57 76 / 70 40 60 60 Boise City OK 52 72 53 72 / 30 40 60 60 Borger TX 57 80 58 78 / 80 20 60 50 Boys Ranch TX 54 78 55 75 / 40 30 70 60 Canyon TX 53 77 54 74 / 60 20 70 70 Clarendon TX 56 76 57 75 / 90 20 70 60 Dalhart TX 51 75 54 73 / 20 30 70 60 Guymon OK 55 75 56 75 / 50 20 60 40 Hereford TX 52 79 54 75 / 30 20 70 70 Lipscomb TX 56 77 57 76 / 90 30 60 60 Pampa TX 55 77 57 74 / 90 20 70 60 Shamrock TX 57 78 59 76 / 90 20 70 60 Wellington TX 58 79 59 78 / 90 20 60 70 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Flood Watch through Saturday morning for TXZ003>005-007>020-317. OK...None. && SHORT TERM...89 LONG TERM....36 AVIATION...89
Hazardous Weather Outlook National Weather Service Amarillo TX 322 PM CDT Fri Jun 2 2023 OKZ001>003-TXZ001>020-317-030830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 322 PM CDT Fri Jun 2 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Widespread thunderstorms continue across the Panhandles this afternoon and evening. Storm can become severe with all hazards possible. The main threat will be flash flooding, with wind, and hail as secondary threats. While the tornado threat is very low, it's still possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances continue through the weekend and and even into next week. Strong to severe thunderstorms with torrential rainfall cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
241 PM CDT Fri Jun 2 2023
TXZ002-003-007-022045-
Sherman TX-Hansford TX-Moore TX-
241 PM CDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of western Hansford,
Sherman and northern Moore Counties through 345 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Sunray, or 17 miles northeast of Dumas, moving north
at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stratford, Cactus, Sunray and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3650 10151 3605 10157 3605 10162 3599 10162
3596 10216 3650 10216
TIME...MOT...LOC 1941Z 196DEG 37KT 3609 10181
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
246 PM CDT Fri Jun 2 2023
TXZ014-015-019-020-022045-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
246 PM CDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of southern Wheeler,
southeastern Gray, Collingsworth and northeastern Donley Counties
through 345 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Wellington, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellington, Shamrock, Mclean, Lutie, Twitty, Dozier, Lela, Quail,
Samnorwood and Kellerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3482 10052 3538 10064 3542 10000 3483 10000
TIME...MOT...LOC 1946Z 171DEG 19KT 3492 10027
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
256 PM CDT Fri Jun 2 2023
OKZ002-003-TXZ002>004-007-008-022100-
Texas OK-Beaver OK-Hutchinson TX-Sherman TX-Ochiltree TX-Hansford TX-
Moore TX-
256 PM CDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of northwestern Beaver,
Texas, Hutchinson, Hansford, Sherman, northwestern Ochiltree and
Moore Counties through 400 PM CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Morse, or 25 miles southeast of Stratford, moving
north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dumas, Borger, Guymon, Spearman, Cactus, Fritch, Sunray, Hooker,
Stinnett, Goodwell, Gruver, Tyrone, Optima, Hardesty, Sanford,
Pringle, Baker, Four Way, Masterson and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3606 10109 3563 10109 3562 10216 3605 10216
3606 10205 3699 10196 3700 10081
TIME...MOT...LOC 1956Z 200DEG 23KT 3616 10166
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
326 PM CDT Fri Jun 2 2023
TXZ009-010-015-022130-
Hemphill TX-Wheeler TX-Roberts TX-
326 PM CDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of northern Wheeler,
northeastern Roberts and Hemphill Counties through 430 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Briscoe, or 21 miles north of Shamrock, moving
north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canadian, Briscoe, Wheeler, New Mobeetie, Allison, Glazier, Lake
Marvin, Kellerville and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3537 10053 3605 10057 3606 10048 3606 10000
3539 10000
TIME...MOT...LOC 2026Z 178DEG 35KT 3553 10020
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
344 PM CDT Fri Jun 2 2023
OKZ002-003-022145-
Texas OK-Beaver OK-
344 PM CDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of western Beaver and
Texas Counties through 445 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Optima, or 8 miles east of Guymon, moving north at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Guymon, Hooker, Goodwell, Texhoma, Tyrone, Optima, Hardesty, Eva,
Hough, Baker, Adams and Turpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3650 10091 3650 10203 3699 10203 3700 10076
TIME...MOT...LOC 2043Z 184DEG 27KT 3667 10132
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
352 PM CDT Fri Jun 2 2023
OKZ002-003-TXZ004-005-009-010-022145-
Texas OK-Beaver OK-Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
352 PM CDT Fri Jun 2 2023
...Strong thunderstorms will impact portions of Beaver, eastern
Texas, Lipscomb, northern Roberts, northern Hemphill and Ochiltree
Counties through 445 PM CDT...
At 351 PM CDT, Doppler radar was tracking strong thunderstorms over
the eastern Oklahoma Panhandle and the northeast Texas Panhandle,
moving north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perryton, Lipscomb, Canadian, Beaver, Booker, Forgan, Follett,
Higgins, Darrouzett, Gate, Knowles, Wolf Creek Park, Elmwood,
Farnsworth, Boyd, Floris, Glazier, Lake Marvin, Bryans Corner and
Mocane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3584 10000 3584 10099 3700 10098 3700 10000
TIME...MOT...LOC 2051Z 182DEG 27KT 3592 10035
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LGThe Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107175, 1107176.